Hail, Scotland
- When
- July 22, 8:13 AM CST
- Where
- Scotland County, 0.87 mi SW of Four Corners
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -92.340
A trained spotter reported that pea to dime sized hail fell.
A disturbance moving eastward across Iowa on July 22 brought scattered showers and thunderstorms to northeast Missouri after sunrise. One of these thunderstorms produced pea to dime sized hail as it moved across Scotland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A disturbance moving eastward across Iowa on July 22 brought scattered showers and thunderstorms to northeast Missouri after sunrise. One of these thunderstorms produced pea to dime sized hail as it moved across Scotland County. Heavy rain was also reported with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 5:40 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT TUE JUL 22 2014
.UPDATE...
ISSUED AT 639 AM CDT TUE JUL 22 2014
RADAR TRENDS AND A LOOK TO THE WEST CONFIRMS SCATTERED VERY HIGH
BASED THUNDERSTORMS WERE INDEED POPPING OVER SE IA OVER THE PAST
HOUR OR SO. SOME VERY HIGH REFLECTIVITY CORES ARE DEVELOPING WEST
OF THE WASHINGTON AREA LIKELY DUE TO THE HIGH LEVEL OF ELEVATED
CAPE. THESE COULD PRODUCE AT LEAST SMALL HAIL AND WILL BE WATCHED
CLOSELY. THESE APPEAR TO BE DRIVEN BY STRONG THETAE CONVERGENCE
AROUND THE 700 TO 500 MB LEVEL AS INDICATED BY THE LATEST RAP
MODELS. HAVE UPDATED THE FORECAST FOR ISOLATED THUNDERSTORMS THIS
MORNING...WHICH SHOULD FOLLOW A NATURAL EARLY MORNING DISSIPATION
TREND.
&&
.SYNOPSIS...
ISSUED AT 331 AM CDT TUE JUL 22 2014
A VERY WARM AND HUMID AIR MASS AHEAD OF A COLD FRONT DROPPING SOUTH
OUT OF THE NORTHERN PLAINS WILL DOMINATE THE AREA TODAY. THIS WILL
BE THE HOTTEST AIR MASS OF THE SEASON SO FAR IN MOST OF REGION. AT 2
AM...THE FRONT WAS ROUGHLY FROM AN AREA OF LOW PRESSURE OVER
NORTHERN MN REACHING SOUTHWEST ACROSS SE SD INTO N CENTRAL NEB.
AHEAD OF THE BOUNDARY...TEMPERATURES WERE IN THE 70S OVER THE LOCAL
AREA...WHILE 80S TO EVEN NEAR 90 WERE SEEN AT THIS HOUR UNDER A
TROUGH AXIS ALONG THE MO RIVER VALLEY. RADAR MOSAIC SHOWED A SEVERE
MCS AHEAD OF THE LOW IN THE MN ARROWHEAD REGION INTO WESTERN LAKE
SUPERIOR...WHILE SCATTERED VERY HIGH BASED CONVECTION WAS TRAILING
SOUTH ACROSS WI INTO CENTRAL IA AND EAST CENTRAL NEB. THIS
CONVECTION WAS OCCURRING ABOVE THE DOME OF HOT AIR...WITH CLOUD
BASES WELL INTO THE 12000 TO 15000 FT RANGE. IN THE PAST HOUR...THIS
HAD ERUPTED INTO ISOLATED HIGH BASED THUNDERSTORMS OVER SW IA.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 331 AM CDT TUE JUL 22 2014
CHALLENGES CENTER ON THE MAGNITUDE OF THE HEAT AND HUMIDITY
TODAY...AND POTENTIAL FOR THUNDERSTORMS EARLY THIS MORNING AND AGAIN
LATE THIS AFTERNOON AND EVENING AS THE COLD FRONT PUSHES THROUGH AND
THE CAP BEGINS TO ERODE.
THIS MORNING...HIGH RES CONVECTIVE MODELS BREAK OUT THUNDERSTORMS
OVER THE AREA BETWEEN 12Z AND 15Z. THIS APPEARS TO OCCUR AS AN AXIS
OF STRONG ELEVATED THETAE ADVECTION AROUND 850 MB ADVANCES EASTWARD
AND APPEARS TO ADVANCE INTO THE THERMAL GRADIENT AND WEAKER CAPPING
ABOVE THIS LAYER OVER EASTERN IA. THIS APPEARS TO BE ALREADY
OCCURRING IN THE AXIS OF REFLECTIVITY OVER CENTRAL INTO NE
IA...LOOMING JUST TO OUR NORTH AND NW. WHILE THE SW IA THUNDERSTORMS
APPEAR TO ADD SOME CREDENCE TO THIS POSSIBILITY...CONFIDENCE IS TOO
LOW TO MENTION ANY PRECIPITATION REACHING THE GROUND THIS MORNING
AND WILL KEEP POPS LIMITED JUST BELOW THE 20 PERCENT MENTIONABLE
RANGE FOR EARLY THIS MORNING. WILL CONTINUE TO MONITOR CLOSELY IN
THE NEAR TERM.
AN EXTENSIVE AREA OF HIGH CLOUD COVER BISECTING IA FROM SW TO NE
AHEAD OF THE COLD FRONT WILL ADVANCE THROUGH THE FORECAST AREA
TODAY. HOW LONG THIS LINGERS AND TO WHAT EXTENT WILL BE CRITICAL TO
JUST HOW WARM IT WILL GET. UPSTREAM YESTERDAY...IN A SIMILAR
ENVIRONMENT AHEAD OF THE FRONT...CLOUDS HELD TEMPERATURES SEVERAL
DEGREES BELOW AREAS OF FULL SUNSHINE. FOR NOW...WILL STAY WITH A
COMPROMISE APPROACH WITH HIGHS RANGING FROM THE UPPER 80S NORTH TO
THE LOWER TO MID 90S IN THE SOUTH. BASED WHAT OCCURRED IN WESTERN IA
AND EASTERN NEB YESTERDAY...DEWPOINTS AS HIGH AS THE MID TO UPPER
70S LOOK TO BE A REAL POSSIBILITY...OVER ESPECIALLY EAST CENTRAL IA.
THIS COMBINATION WILL RESULT IN HEAT INDEX READINGS FROM 100 TO
AROUND 105 IN THE AFTERNOON OVER MUCH OF THE FORECAST AREA. WILL
THUS BE GOING OUT WITH A HEAT ADVISORY FOR THE AFTERNOON FOR ALL OF
OUR IA AND MO COUNTIES...AND W CENTRAL IL COUNTIES ALONG THE MS
RIVER.
THE BIG QUESTION FOR LATER THIS AFTERNOON AND THIS EVENING IS
WHETHER THUNDERSTORMS WILL BE ABLE TO BREAK THROUGH THE CAP AS THE
COLD FRONT REACHES AN AXIS ACROSS NW IL THROUGH SE IA TOWARD
EVENING. MUCAPES WILL BE VERY HIGH ALONG AND SE OF THIS
BOUNDARY...WHILE STRONGER WINDS ALOFT POINT TOWARD AN OVERLAP OF
BULK SHEAR OVER THE HIGHER INSTABILITY MAINLY IN NW IL. SPC HAS A
SLIGHT RISK OVER ALL BUT OUR NW IA COUNTIES...BUT CONFIDENCE IN HOW
THIS WILL EVOLVE REMAINS LOW AND FOR NOW WILL HAVE SLIGHT CHANCE TO
HIGH END CHANCE POPS FROM NW TO SE FOR THE LATE AFTERNOON INTO
EVENING HOURS. THE MAIN THREAT WOULD LIKELY BE DAMAGING WIND...WITH
HAIL AND HEAVY RAINFALL SECONDARY.
COOLER AND DRIER AIR WILL FILTER IN BEHIND THE FRONT TONIGHT TO DROP
TEMPERATURES INTO THE 60S OVER MOST OF THE AREA WITH DEWPOINTS
LOWERING TO AS LOW AS THE UPPER 50S TOWARD MORNING IN THE NORTH FOR
A MORE COMFORTABLE NIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 331 AM CDT TUE JUL 22 2014
CHANGEABLE PATTERN SETTING UP FOR THE LONG TERM.
WEDNESDAY AND THURSDAY...EXITING STORM SYSTEM WILL BE FOLLOWED BY
SURFACE HIGH PRESSURE AND NORTHWEST FLOW ALOFT WHICH WILL USHER IN
A COOLER AND DRIER AIR MASS...SIMILAR TO WHAT WE EXPERIENCED LAST
WEEK. TRENDED AT OR BELOW GUIDANCE TEMPS.
FRIDAY AND SATURDAY...MODELS IN AGREEMENT REGARDING RETURN FLOW AND
WAA PATTERN SETTING UP LATE THURSDAY-EARLY FRIDAY WITH INCREASING
TEMPS...HUMIDITY AND RAIN CHANCES. CERTAINLY ITS TOO EARLY TO LOCK
ON TO SEVERE WEATHER DETAILS...BUT MODELS SUGGEST THAT POSSIBILITY AS
WELL AS THE POTENTIAL FOR HEAVY RAIN/FLASH FLOODING. PWS ON THE
GFS EXCEED 2 INCHES...BUT THAT MODEL HAS BEEN BIASED TOO WET MUCH
OF THE SUMMER SEASON.
SUNDAY AND MONDAY...ECMWF AND GFS ARE IN DISAGREEMENT REGARDING
SOME DETAILS ON THE LARGER SCALE. 00Z GFS SEEMS AN OUTLIER
COMPARED TO THE 12Z GFS ENSEMBLE...THE LATTER OF WHICH IS MORE IN
LINE WITH THE ECMWF. HOWEVER...A GENERAL TREND TOWARD SOMEWHAT
DRIER THOUGH UNSETTLED WEATHER WITH COOLER TEMPS AND SLIGHTLY LESS
HUMIDITY LOOKS TO BE THE BEST BET AT THIS POINT. WOLF
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 639 AM CDT TUE JUL 22 2014
ISOLATED VERY HIGH BASED THUNDERSTORMS EARLY THIS MORNING OVER
SOUTHEAST IOWA WILL LIKELY DISSIPATE AND NOT IMPACT TAF
SITES. OTHERWISE...THROUGH THE REST OF THE DAY CLOUD BASES WILL
REMAIN VERY HIGH WITH VERY WARM AND HUMID CONDITIONS. SOUTH WINDS
WILL VEER TO THE SOUTHWEST AND THEN NW WITH THE PASSAGE OF A COLD
FRONT THIS AFTERNOON. THIS FRONT MAY TRIGGER THUNDERSTORMS...WHICH
AT THIS TIME APPEAR MOST LIKELY TO IMPACT THE BRL AREA AND A
PROB30 GROUP HAS BEEN ADDED. OVERNIGHT...VFR CONDITIONS ARE
EXPECTED.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
HANCOCK-HENDERSON-MERCER-ROCK ISLAND.
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR CLARK-
SCOTLAND.
&&
UPDATE...SHEETS
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...WOLF
AVIATION...SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 405 AM CDT TUE JUL 22 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 405 AM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY WILL BE VERY WARM AND HUMID AND A HEAT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE AREA FOR THE AFTERNOON AND EARLY EVENING HOURS. PLEASE SEE THE LATEST NATIONAL WEATHER SERVICE HEAT INDEX MESSAGE FOR MORE COMPLETE INFORMATION. ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING. THUNDERSTORMS ARE MORE LIKELY IN THE LATE AFTERNOON AND EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE STORMS OVER THE OUTLOOK AREA SOUTHEAST OF A LINE FROM DUBUQUE TO BELLE PLAINE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND...WITH A LESSER POTENTIAL FOR LARGE HAIL WITH STORMS THAT DEVELOP LATE IN THE DAY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY. THE BEST CHANCES WILL BE FRIDAY AND SATURDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR LATE THIS AFTERNOON AND THIS EVENING. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 1 W WASHINGTON 41.30N 91.70W
07/22/2014 E0.88 INCH WASHINGTON IA TRAINED SPOTTER
DIME TO MAYBE NICKEL SIZED HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL WASHINGTON 41.30N 91.69W
07/22/2014 M0.75 INCH WASHINGTON IA CO-OP OBSERVER
DIME SIZED HAIL OBSERVED. TIME ESTIMATED.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 AM CDT TUE JUL 22 2014
IAZ067-077-078-087>089-098-099-ILZ015-024>026-034-035-MOZ009-010-
221345-
CLARK-DES
MOINES-HANCOCK-HENDERSON-HENRY-JEFFERSON-LEE-LOUISA-MCDONOUGH-MERCER-
MUSCATINE-ROCK ISLAND-SCOTLAND-VAN BUREN-WARREN-WASHINGTON-
748 AM CDT TUE JUL 22 2014
...STRONG THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS SOUTHEAST
IOWA...NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS THIS MORNING....
AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELIZA TO NEW LONDON
TO 6 MILES SOUTH OF DOUDS/LEANDO...MOVING SOUTHEAST AT 20 MPH.
* THUNDERSTORMS WILL BE NEAR...
NEW BOSTON AND KEOSAUQUA AROUND 755 AM CDT...
MILTON...OAKVILLE...LOWELL AND MEDIAPOLIS AROUND 800 AM CDT...
MILLERSBURG...DANVILLE AND BENTONSPORT/VERNON AROUND 805 AM CDT...
JOY AROUND 810 AM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...CAN
BE EXPECTED WITH THESE STORMS.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4030 9196 4030 9212 4060 9222 4060 9219
4063 9218 4108 9219 4141 9087 4086 9043
4055 9044 4025 9189 4025 9194
TIME...MOT...LOC 1247Z 337DEG 16KT 4128 9092 4090 9140
4075 9209
SHEETSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CDT TUE JUL 22 2014
IAZ076-087-088-098-221415-
HENRY-JEFFERSON-KEOKUK-VAN BUREN-
824 AM CDT TUE JUL 22 2014
...STRONG THUNDERSTORM IN JEFFERSON COUNTY...
AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAHARISHI VEDIC CITY...OR NEAR FAIRFIELD...
MOVING SOUTHEAST AT 35 MPH.
* THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHEAST OF BIRMINGHAM AROUND 835 AM CDT...
STOCKPORT...LOCKRIDGE AND 7 MILES SOUTHWEST OF ROME AROUND 840 AM
CDT...
EXPECT A PERIOD OF HEAVY RAIN...WITH PONDING WATER ON STREETS AND
ROADS. HAIL UP TO PENNY SIZE AND WIND GUSTS TO 40 MPH ARE ALSO
POSSIBLE.
LAT...LON 4117 9218 4116 9195 4100 9163 4079 9190
4104 9218
TIME...MOT...LOC 1323Z 310DEG 39KT 4103 9198
RP KINNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL WASHINGTON 41.30N 91.69W
07/22/2014 E1.00 INCH WASHINGTON IA FIRE DEPT/RESCUE
HALF INCH DIAMETER HAIL WITH A FEW LARGER QUARTER SIZED
HAILSTONES MIXED IN. TIME ESTIMATED.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 AM CDT TUE JUL 22 2014
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-221500-
VAN BUREN IA-LEE IA-JEFFERSON IA-HENRY IA-DES MOINES IA-MCDONOUGH IL-
WARREN IL-HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
907 AM CDT TUE JUL 22 2014
...THUNDERSTORMS CONTINUE ALONG AND SOUTH OF HIGHWAY 34 THIS
MORNING...
AN AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST THROUGH
LATE MORNING...AFFECTING LOCATIONS ALONG AND SOUTH OF THE HIGHWAY 34
CORRIDOR. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO DIME SIZE.
MOTORISTS SHOULD BE PREPARED FOR PONDING WATER ON STREETS AND
ROADS...AND REDUCED VISIBILITY IN HEAVY RAIN. SOME AREAS WILL
RECEIVE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...LOCALLY AROUND
1.5 INCHES. STORMS ARE EXPECTED TO DIMINISH AND WEAKEN BY NOON CDT.
&&
LAT...LON 4019 9127 4020 9150 4024 9151 4025 9195
4030 9196 4030 9236 4060 9236 4061 9219
4094 9218 4111 9151 4084 9045 4027 9045
4028 9090 4019 9092
RP KINNEYThe Des Moines radar (KDMX), 178 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported that pea to dime sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533070.